en
Scientific article
Open access
English

Bifurcation Analysis of Reaction Diffusion Systems on Arbitrary Surfaces

Published inBulletin of mathematical biology, vol. 79, no. 4, p. 788-827
Publication date2017-02-28
First online date2017-02-28
Abstract

In this paper, we present computational techniques to investigate the effect of surface geometry on biological pattern formation. In particular, we study two-component, nonlinear reaction-diffusion (RD) systems on arbitrary surfaces. We build on standard techniques for linear and nonlinear analysis of RD systems and extend them to operate on large-scale meshes for arbitrary surfaces. In particular, we use spectral techniques for a linear stability analysis to characterise and directly compose patterns emerging from homogeneities. We develop an implementation using surface finite element methods and a numerical eigenanalysis of the Laplace-Beltrami operator on surface meshes. In addition, we describe a technique to explore solutions of the nonlinear RD equations using numerical continuation. Here, we present a multiresolution approach that allows us to trace solution branches of the nonlinear equations efficiently even for large-scale meshes. Finally, we demonstrate the working of our framework for two RD systems with applications in biological pattern formation: a Brusselator model that has been used to model pattern development on growing plant tips, and a chemotactic model for the formation of skin pigmentation patterns. While these models have been used previously on simple geometries, our framework allows us to study the impact of arbitrary geometries on emerging patterns. While these models have been used previously on simple geometries, our framework allows us to study the impact of arbitrary geometries on emerging patterns.

eng
Keywords
  • Bifurcation analysis
  • Branch tracing
  • Cross-diffusion
  • Large-scale systems
  • Linear stability analysis
  • Marginal stability analysis
  • Multigrid approach
  • Nonlinear PDEs
  • Pattern formation
  • Reaction diffusion
  • Surface FEMs
Citation (ISO format)
DHILLON, Daljit Singh J., MILINKOVITCH, Michel C., ZWICKER, Matthias. Bifurcation Analysis of Reaction Diffusion Systems on Arbitrary Surfaces. In: Bulletin of mathematical biology, 2017, vol. 79, n° 4, p. 788–827. doi: 10.1007/s11538-017-0255-8
Main files (2)
Article (Published version)
Article (Submitted version)
accessLevelRestricted
Identifiers
ISSN of the journal0092-8240
10views
2downloads

Technical informations

Creation04/17/2024 10:16:44 AM
First validation04/30/2024 9:40:34 AM
Update time05/07/2024 9:26:15 AM
Status update05/07/2024 9:26:15 AM
Last indexation05/07/2024 9:26:19 AM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack